Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 35, NWS Midland/Odessa, TX

July 17, 1996Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 1996, 6:55 PM CDT for Dawson County, Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1996, 6:55 PM CDT (23:55 UTC)
Expired
Jul 17, 1996, 9:55 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 172355
FFWMAF
TXC115-165-180255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
655 PM CDT WED JUL 17 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 955 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...WESTERN DAWSON COUNTY
   ...EASTERN GAINES COUNTY

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN...GUSTY WINDS...AND POSSIBLY
SMALL HAIL ABOUT 15 MILES WEST OF LAMESA ALONG THE GAINES/DAWSON
COUNTY LINE. MOVEMENT WAS NORTHEAST AT 20 MPH THOUGH THUNDERSTORMS
HAVE REDEVELOPED IN THIS AREA. DOPPLER ESTIMATES OF NEARLY THREE
INCHES OF RAIN HAD FALLEN IN VICINITY OF HIGHWAY 180 ALONG THE
GAINES/DAWSON COUNTY LINE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT hIN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
 
80

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:10 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
310 PM CDT WED JUL 17 1996

T-STORMS FIRING UP AGAIN OVER THE DAVIS MTNS AND EAST SLOPES OF NM
SACRAMENTO MTNS..PER LOCAL 88D AND LATEST LIGHTNING STRIKES. DO NOT
THINK THEY'LL BE A NUMEROUS AS YSTDY. SATL IMAGERY SHOWS A FEW WEAK
VORT MAXS OVER OVER NRN MEXICO AND THE SWRN USA. A SURGE OF MID/HI
MOISTURE SHOWS UP FROM THE CENTRAL BAJA INTO TX. 18Z SFC ANALYSIS
HAS A WEAK SFC TROF..EXTDG FROM THE WRN TX PANHANDLE TO BTWN ELP AND
GDP. SOUTHERLY WINDS STILL PREVAILING OVER THE REGION WITH 60F
DEWPOINT CONTOUR PUSHING WRD TO THE MTNS OF SE NM. THE MARFA PLATEAU
AND EXTRM SW PERMIAN BASIN WERE DRIER DEWPOINT WISE.

THE FCST MODELS START OUT FINE..BUT DO HAVE DIFFERENCES THRU TIME
OVER THE US/CANADIAN BORDER. CLOSER TO HOME..NOT TO MUCH DIFF THIS
TIME AROUND. THE UPPER LEVEL HIGH OVER THE SERN USA WILL RETROGRADE
THIS WAY..AND SHUD ONCE AGAIN TAKE UP RESIDENCE OVER THE DESERT SW
BY THIS WEEKEND. THIS SHUD BRING AN END TO MOST CNVTN..EXCEPT THE
MTN REGIONS AS THE THE CAP STRENGTHS AND MID ATMOSPHERE WARMS. A
VORT MAX THAT WAS OVER NE NM WILL SLOWLY MOVE INTO KS BY THURS AS
THE UPPER RIDGE BUILDS OVER SW. ALL MODELS SEEM TO KEEP SUFFICIENT
LOW LEVEL MOISTURE PLACE THRU FRIDAY. THIS SHUD KEEP THE 80 PERCENT
CHANCE OF DRY WEATHER IN PLACE THRU THEN. THINK THE BEST LOCATIONS
FOR PRECIP WILL BE THE MTNS WRN AND CNTL CWA. THE FAIR EAST SHUD
REMAIN MOSTLY DRY. AS FOR TEMPS..WILL FOLLOW GUIDANCE AND BELIEVE
A WARMUP SHUD TAKE PLACE. COOR WITH LBB. COMMENTS ARE WELCOME...

CNM  69 / 20
MAF  73 / 20
MRF  61 / 20
P07  75 / 10

BOYD

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.